Alert archive / California / Winter Storm Warnings in 2009

Winter Storm Warning 8, NWS Medford, OR

December 14, 2009Siskiyou County, California

NWS Medford, OR issued this winter storm warning at Dec 14, 2009, 3:51 AM PST for Siskiyou County, California. It took effect at Dec 14, 2009, 8:00 PM PST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2009, 3:51 AM PST (11:51 UTC)
In effect from
Dec 14, 2009, 8:00 PM PST
Expired
Dec 15, 2009, 3:00 PM PST
In force
19 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2009-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2009-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Dec 14, 1:35 AM PST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 14, 1:35 AM PST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
135 AM PST MON DEC 14 2009

DISCUSSION...A SERIES OF FAIRLY WARM WINTER STORMS WILL MOVE ACROSS
OUR REGION THIS WEEK. THE FIRST BRINGS HIGH WINDS AND HEAVY RAINS
TO THE COAST BY EARLY EVENING. AS THE COLD FRONT MOVES INLAND TONIGHT
THE HEAVIEST PRECIPITATION SHIFTS SOUTH INTO NORTHERN CALIFORNIA.
SNOW AND WINDY CONDITIONS SPREAD INLAND AS WELL. THIS RESULTS IN
SNOW AND BLOWING SNOW ADVISORIES FOR THE EAST SIDE AND HIGHER
ELEVATIONS IN NORTHERN CALIFORNIA. IN THE MT SHASTA AREA STRONG
UP SLOPE WINDS WILL INCREASE THE SNOW FALL SO A WINTER STORM WARNING
IS IN EFFECT FOR ZONES 82 AND 83. SNOW LEVELS WILL GENERALLY BE
AROUND 3500 FEET.

TUESDAY A SECONDARY COLD FRONT BRINGS A SECOND UPTICK OF THE COASTAL
WINDS. THESE WINDS DROP OFF LATE IN THE AFTERNOON AS THE FRONT MOVES
INLAND. ABOUT THE SAME TIME SNOW FALL RATES IN NORTHERN CALIFORNIA
DIMINISH. TUESDAY NIGHT MOST OF THE PRECIPITATION EITHER ENDS OR
BECOMES LIGHT AND ALL WARNINGS AND ADVISORIES EXPIRE.

WEDNESDAY IS CLOUDY WITH VERY LIGHT RAIN AND LIGHT HIGH ELEVATION
SNOW. THURSDAY ANOTHER SOMEWHAT WEAKER FRONT BRINGS ANOTHER ROUND
OF MODERATE RAIN AND HIGH ELEVATION SNOW.

FRIDAY THERE WILL BE A BRIEF BREAK BUT FRIDAY NIGHT ANOTHER WARM
FRONTAL SYSTEM ARRIVES. IT MOVES OUT LATE SATURDAY WITH SHOWERS
LINGERING IN A SHORT WAVE TROUGH SUNDAY.

&&

AVIATION...BY LATE EVENING WIDESPREAD IFR CONDITIONS WILL SPREAD
WEST TO EAST IN HIGHER TERRAIN WITH SNOW AND RIDGES OBSCURED.
CONDITIONS WILL SLOWLY IMPROVE TO VFR LATE TUESDAY AS THE SYSTEM
MOVES OUT OF THE REGION.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 PM PST
     TUESDAY FOR ORZ030-ORZ031.
     HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 1 PM PST TUESDAY
     FOR ORZ021-ORZ022.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     TUESDAY FOR ORZ027-ORZ028-ORZ029.

CA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 PM PST
     TUESDAY FOR CAZ085.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     TUESDAY FOR CAZ081-CAZ084.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 10 AM PST
     TUESDAY FOR CAZ082-CAZ083.
     WIND ADVISORY FROM 1 AM TO 10 PM PST TUESDAY FOR CAZ081.

PACIFIC COASTAL WATERS...GALE WARNING FROM 4 PM THIS AFTERNOON TO 4
     PM PST TUESDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST
     THURSDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.

11
Hazardous weather outlook, Dec 13, 2:34 PM PST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
234 PM PST SUN DEC 13 2009

ORZ021-022-142245-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
234 PM PST SUN DEC 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF SUNDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WATCH IS IN EFFECT MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON. SEE WEATHER MESSAGE...PDXNPWMFR...FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-083-142245-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
234 PM PST SUN DEC 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF SUNDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WATCH FOR HEAVY SNOW IS IN EFFECT FOR ELEVATIONS
ABOVE 5000 FEET LATE MONDAY AFTERNOON THROUGH LATE TUESDAY
NIGHT. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUGDEN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:50 AM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Lake42 hr
Dec 14, 3:50 AM PSTWind AdvisoryMFRKlamath, Lake50 hr
Dec 14, 3:51 AM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake51 hr

Nearby

Winter Storm Warnings in California, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.